Anticonvulsant and antiretroviral interactions.

Liedtke MD, Lockhart SM, Rathbun RC.

Ann Pharmacother. 2004 Mar;38(3):482-9. doi: 10.1345/aph.1D309. Epub 2004 Jan 23.

OBJECTIVE: To evaluate the clinical significance of interactions between anticonvulsant and antiretroviral agents and provide recommendations regarding their concurrent use. DATA SOURCES: A PubMed search (1966 to April 2003) was conducted using individual anticonvulsant and antiretroviral drug names and the following key search terms: anticonvulsant, antiepileptic, antiretroviral, protease inhibitor, and pharmacokinetic. Abstracts from scientific meetings that pertained to drug interactions were manually reviewed. STUDY SELECTION AND DATA EXTRACTION: All articles identified by the PubMed search were examined. Articles and abstracts from scientific meetings with relevant information were included. DATA SYNTHESIS: Six case reports were identified that describe interactions between anticonvulsant agents and protease inhibitors. In several reports, carbamazepine serum concentrations increased by approximately two- to threefold with concurrent ritonavir, resulting in carbamazepine-related toxicity. Carbamazepine was also associated with loss of viral suppression when combined with indinavir. Phenytoin serum concentrations were decreased with nelfinavir in a patient who developed recurrent seizures. The effect of ritonavir on phenytoin was variable; a 30% reduction in phenytoin serum concentration occurred in one patient, while no apparent change was observed in another. Interactions with nonnucleoside reverse-transcriptase inhibitors are poorly characterized because existing data involve concurrent protease inhibitor therapy. The utility of newer anticonvulsant agents is explored. Experience with newer anticonvulsant agents in 2 patients at our site is also described. CONCLUSIONS: Limited data exist regarding interactions between anticonvulsant and antiretroviral agents. Valproic acid and newer anticonvulsant agents may provide useful alternatives to first-generation agents. Clinicians need to be diligent when monitoring for anticonvulsant-antiretroviral interactions because of the potential for toxicity, loss of seizure control, and incomplete viral suppression.

PMID: 14970370

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine.